Alert archive / Pennsylvania / Flash Flood Warnings in 2017

Flash Flood Warning 15, NWS State College, PA

July 23, 2017Cameron County, Potter County, Tioga County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 23, 2017, 10:09 PM EDT for Cameron County, Potter County, Tioga County, Pennsylvania. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2017, 10:09 PM EDT (02:09 UTC)
Expired
Jul 24, 2017, 2:15 AM EDT
In force
4 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Cameron County, PA, Potter County, PA, Tioga County, PA

The radar

The State College radar (KCCX), 85 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 12:20 AM EDTFLASH FLOOD1 E Dexter, PAROUTE 660 FLOODED
Jul 24, 12:20 AM EDTFLASH FLOOD1 Ene Pitts, PAROUTE 6 FLOODED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 131 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
784 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

638 
WGUS51 KCTP 240209
FFWCTP
PAC023-105-117-240615-
/O.NEW.KCTP.FF.W.0015.170724T0209Z-170724T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
1009 PM EDT SUN JUL 23 2017

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Southern Potter County in north central Pennsylvania...
  Northeastern Cameron County in north central Pennsylvania...
  Central Tioga County in north central Pennsylvania...

* Until 215 AM EDT.

* At 1008 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Mansfield, Wellsboro, Galeton, Wharton, Cherry Springs State Park,
  Lyman Run State Park, Leonard Harrison State Park, Emporium,
  Sizerville and Covington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4184 7703 4176 7700 4165 7758 4157 7787
      4149 7812 4149 7825 4160 7830 4160 7821
      4168 7800 4174 7775

$$

Ceru

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 8:44 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 23, 8:44 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service State College PA
844 PM EDT Sun Jul 23 2017

.SYNOPSIS...
A frontal boundary will remain in the vicinity of Pennsylvania
through Monday...touching off scattered to numerous showers and
strong thunderstorms...some with heavy downpours through late
tonight and early Monday morning. Another round of showers and
thunderstorms is expected on Monday before high pressure builds
into the region by the middle of next week. A cold front will
likely push southeast in the state toward the end of next week.

&&

.NEAR TERM /UNTIL 7 AM MONDAY MORNING/...
Heaviest convection waning over the east, but moisture remains
very high. Flooding in Middletown is pretty bad at this hour,
but may start to improve shortly without current rainfall.
However.......
Convection over the N is along a wind shift boundary and most is
sliding to the south. Convection over SWrn PA is looking like it
will collide with that boundary. Most CAMs do pump up convection
over the central counties - and the cells just to the S of UNV
and IPT are evidence that it is still unstable in some small
degree. Thus, will have to continue to watch for flash flooding.
The wettest areas and the most likely areas to see heavy rain
later tonight are in the FFA already. Will see if we can't trim
it back a bit from the earlier expansion, but likely no trimming
done before we can see where the next few hours takes us.

Prev...
Ridging aloft with deepest layer moisture pooled to the south of
quasi-stationary front draped across central PA this afternoon.
Still sufficient moisture for isold to sct coverage of showers
and now isold tstorms tracking into the Laurel Highlands.
Boundary layer winds still extremely weak, so the main threat
from any of these slow movers is a locally heavy downpour
through late afternoon. NCAR ensemble CAPEs still pointing
toward near 2000 J/kg values and although speed shear is a bit
lacking for a hail threat late this afternoon and early evening.

By early to mid evening, however, increasing large scale
forcing ahead of approaching upper trough should will support
increasing coverage of showers/ thunderstorms with more
organized and possibly training clusters of storms expected.
CAMs have been latching onto this idea since the overnight, and
painting 2-4" amounts over portions of the middle to lower Susq
River Valley. Some of these areas have 3 hr FFG values as low as
1.5". Coordinated a FF Watch for my east central and southeast
Counties with BGM and PHI...focusing on the evening to overnight
timeframe for greatest heavy rainfall threat (running from 21z
through 09z Mon).

Lesser threat of severe given absence of boundary layer winds,
but some storms could produce strong downbursts as well from
impressive water loading. Locally heavy rain and FF threat
lasts into the pre dawn hours, especially middle to lower Susq.
which CAMs suggest will see multiple rounds/clusters with
potentially heavy rainfall.

&&

.SHORT TERM /7 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Upper trough will pivot through on Monday, bringing a good
chance of additional showers/storms to northeast Pa, while large
scale subsidence in its wake is likely to suppress convection
across the southwest part of the state. With the exception of
northeast Pa, Monday should feature more sunshine than today, as
much lower PW air finally flows into the region.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Not a lot of change from yesterday. Still going mainly
with dry conditions Tuesday into Wed. Did lower temperatures
a degree or so on Tue, given concern for some clouds and
lack of real strong cool push. Also models show pair of weak
lows just inland from the south shore of the lower Great
Lakes, not sure what to make of this. A strange summer lately.

Still expecting showers and storms on Thursday into the first
part of Friday, with the next cold front.

Went with mainly dry conditions after early Friday.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
At 00Z the latest radar has showers and thunderstorms moving
through eastern PA bringing heavy rain. These are exiting the
region but will bring -SHRA with VCTS to IPT through 01Z. The
next line is approaching from the west along a boundary which
will reach JST with possible -TSRA between 02Z to 03Z. These
will slide along the southern tier of counties and have timed
them through the TAFs. Latest short term models are showing the
precipitation should exit the region between 09Z to 11Z. Expect
cigs and vsbys to drop to IFR and LIFR shortly after due to low
stratocu and valley fog.

The restrictions should lift between 12Z to 14Z. Another round
of showers and thunderstorms are possible tomorrow afternoon due
to another trough moving through the mid Atlantic. Expect
showers and thunderstorms west to east after 19Z.

Tonight, restrictions return in wake of trough axis, with IFR
conditions likely in the north and east, and MVFR in the central
mountains.

.OUTLOOK...

Tonight...Cig restrictions likely. Scattered TSRA/SHRA.

Mon...AM restrictions likely. Scattered TSRA.

Tue-Wed...AM restrictions north/west. Otherwise no sig wx.

Thu-Fri...Chance of afternoon TSRA/SHRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 5 AM EDT Monday for PAZ012-027-028-036-
041-042-045-046-049>053-056>059-063>066.

&&

SYNOPSIS...DeVoir
NEAR TERM...Dangelo/DeVoir
SHORT TERM...DeVoir
LONG TERM...Martin
AVIATION...DeVoir/Ceru
Hazardous weather outlook, Jul 23, 10:00 PM EDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1000 PM EDT Sun Jul 23 2017

PAZ006-010>012-028-037-041-042-045-046-049>053-056>059-063>066-
250200-
Potter-Elk-Cameron-Northern Clinton-Juniata-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
1000 PM EDT Sun Jul 23 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong thunderstorms with gusty winds and hail are possible Monday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-017>019-024>027-033>036-250200-
Warren-McKean-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Somerset-Bedford-Fulton-Franklin-
1000 PM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong thunderstorms with gusty winds and hail are possible Monday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Jul 23, 7:21 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
721 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FLASH FLOOD      GREENWOOD HILLS         40.22N  76.78W
07/23/2017                   DAUPHIN            PA   911 CALL CENTER

            LUMBER STREET IMPASSABLE DUE TO FLOODING

&&

EVENT NUMBER CTP1701293

TYBURSKI
Local storm report, Jul 23, 7:25 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
725 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FLASH FLOOD      LEBANON                 40.34N  76.42W
07/23/2017                   LEBANON            PA   911 CALL CENTER

            WIDESPREAD ROADS FLOODED AND IMPASSABLE COUNTYWIDE

&&

EVENT NUMBER CTP1701294

TYBURSKI
Local storm report, Jul 23, 7:37 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
737 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     FLASH FLOOD      1 NNW ROYALTON          40.19N  76.73W
07/23/2017                   DAUPHIN            PA   911 CALL CENTER

            ENTRAPMENT RESCUE DUE TO FLOODING AT 149 WILSON STREET

&&

EVENT NUMBER CTP1701295

TYBURSKI
Local storm report, Jul 23, 9:18 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
918 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     2 NNW DOANE             41.60N  77.35W
07/23/2017                   TIOGA              PA   911 CALL CENTER

            TREES DOWN IN MORRIS TOWNSHIP

&&

EVENT NUMBER CTP1701296

TYBURSKI
Local storm report, Jul 23, 9:21 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
921 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     2 NNW DOANE             41.60N  77.35W
07/23/2017                   TIOGA              PA   911 CALL CENTER

            TREES DOWN IN MORRIS TOWNSHIP

0645 PM     FLASH FLOOD      DOVER                   40.00N  76.85W
07/23/2017                   YORK               PA   911 CALL CENTER

            NUMEROUS ROADS IMPASSABLE DUE TO FLOODING

0650 PM     FLASH FLOOD      CLIFTON                 40.23N  76.72W
07/23/2017                   DAUPHIN            PA   911 CALL CENTER

            FLOODED CARS AND STREET FLOODING ON MIDDLETOWN ROAD

0655 PM     FLASH FLOOD      HARRISBURG              40.28N  76.88W
07/23/2017                   DAUPHIN            PA   911 CALL CENTER

            CAR SUBMERGED ON THE WOOD STREET UNDERPASS

0658 PM     FLASH FLOOD      NEW FREEDOM             39.74N  76.70W
07/23/2017                   YORK               PA   911 CALL CENTER

            FRONT STREET FLOODED AND IMPASSABLE

0703 PM     FLASH FLOOD      MIDDLETOWN              40.20N  76.73W
07/23/2017                   DAUPHIN            PA   911 CALL CENTER

            WIDESPREAD ROAD FLOODING AND CARS FLOODED

0706 PM     FLASH FLOOD      OAKMONT                 40.25N  76.69W
07/23/2017                   DAUPHIN            PA   911 CALL CENTER

            WALTONVILLE ROAD IMPASSABLE DUE TO FLOODING

0714 PM     FLASH FLOOD      1 NNW HIGHSPIRE         40.22N  76.79W
07/23/2017                   DAUPHIN            PA   911 CALL CENTER

            PERSONS TRAPPED IN HOME DUE TO FLOODING

0720 PM     FLASH FLOOD      GREENWOOD HILLS         40.22N  76.78W
07/23/2017                   DAUPHIN            PA   911 CALL CENTER

            LUMBER STREET IMPASSABLE DUE TO FLOODING

0725 PM     FLASH FLOOD      LEBANON                 40.34N  76.42W
07/23/2017                   LEBANON            PA   911 CALL CENTER

            WIDESPREAD ROADS FLOODED AND IMPASSABLE COUNTYWIDE

0736 PM     FLASH FLOOD      1 NNW ROYALTON          40.19N  76.73W
07/23/2017                   DAUPHIN            PA   911 CALL CENTER

            ENTRAPMENT RESCUE DUE TO FLOODING AT 149 WILSON STREET

&&

EVENT NUMBER CTP1701296 CTP1701291 CTP1701287 CTP1701286 CTP1701290
CTP1701288 CTP1701289 CTP1701292 CTP1701293 CTP1701294 CTP1701295

TYBURSKI
Local storm report, Jul 23, 10:04 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1004 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      SHREWSBURY              39.77N  76.68W
07/23/2017                   YORK               PA   TRAINED SPOTTER

            ROUTE 851 IN RAILROAD BOROUGH IMPASSABLE DUE TO
            FLOODING

&&

EVENT NUMBER CTP1701297

TYBURSKI

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:07 PM EDTAreal Flood AdvisoryCTPColumbia, Lycoming, Montour, Northumberland3 hr
Jul 23, 8:35 PM EDTAreal Flood AdvisoryCTPElk3 hr
Jul 23, 9:15 PM EDTAreal Flood AdvisoryCTPSnyder, Union3 hr
Jul 23, 9:24 PM EDTAreal Flood WarningCTPDauphin6 hr
Jul 23, 9:30 PM EDTAreal Flood AdvisoryCTPCameron, Potter, Tioga3 hr
Jul 23, 10:36 PM EDTAreal Flood AdvisoryCTPSomerset3 hr
Jul 23, 10:49 PM EDTAreal Flood AdvisoryCTPColumbia, Lycoming, Montour, Northumberland4 hr
Jul 23, 10:58 PM EDTAreal Flood WarningCTPDauphin, Northumberland6 hr
Jul 23, 11:33 PM EDTAreal Flood AdvisoryCTPMcKean4 hr
Jul 23, 11:38 PM EDTAreal Flood AdvisoryCTPClinton, Lycoming3 hr
Jul 24, 12:50 AM EDTAreal Flood AdvisoryCTPYork115 min
Jul 24, 2:32 AM EDTAreal Flood AdvisoryCTPColumbia, Lycoming, Montour, Northumberland, Sullivan, Tioga and 1 more3 hr
Jul 24, 2:43 AM EDTAreal Flood AdvisoryCTPClinton5 hr
Jul 24, 5:28 AM EDTAreal Flood AdvisoryCTPColumbia, Lycoming, Montour, Northumberland, Sullivan, Union2 hr
Jul 24, 2:11 PM EDTSpecial Weather StatementCTPCentre34 min
Jul 24, 2:15 PM EDTSpecial Weather StatementCTPBlair45 min
Jul 24, 2:40 PM EDTAreal Flood AdvisoryCTPClinton, Lycoming3 hr
Jul 24, 2:56 PM EDTSpecial Weather StatementCTPBlair49 min
Jul 24, 3:14 PM EDTSpecial Weather StatementCTPMontour46 min
Jul 24, 3:17 PM EDTSpecial Weather StatementCTPMontour58 min
Jul 24, 3:29 PM EDTTornado WarningCTPColumbia, Montour, Northumberland46 min
Jul 24, 3:58 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland, Union62 min
Jul 24, 4:15 PM EDTAreal Flood AdvisoryCTPColumbia, Montour, Northumberland, Union3 hr
Jul 24, 4:42 PM EDTFlash Flood WarningCTPColumbia, Montour, Northumberland, Union3 hr
Jul 24, 4:56 PM EDTSevere Thunderstorm WarningCTPColumbia, Northumberland, Schuylkill64 min
Jul 24, 5:37 PM EDTSpecial Weather StatementCTPSchuylkill23 min
Jul 24, 6:52 PM EDTSpecial Weather StatementCTPYork38 min

Nearby

Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.